Papers Drug points

Rash and acute nephritic syndrome due to candesartan

BMJ 2004; 328 doi: https://doi.org/10.1136/bmj.328.7430.25 (Published 01 January 2004) Cite this as: BMJ 2004;328:25
  1. Adam Morton (amorton{at}mater.org.au), physician1,
  2. James Muir, visiting dermatologist1,
  3. Davin Lim, dermatology registrar1
  1. 1Mater Adult Hospital, South Brisbane, Brisbane, Australia, 4101
  1. Correspondence to: Adam Morton

    A 73 year old man presented with a two day history of a pruritic rash and oedema affecting both lower legs. He had had hypertension for three years, for which he had been taking candesartan, an angiotensin II receptor antagonist, for the past two years. He was not taking any other medications or preparations. He had no infective, gastrointestinal, or respiratory symptoms and no arthralgias.

    Examination showed non-palpable, non-tender purpura affecting both legs, with pitting oedema, and urticarial lesions on the left knee and anterior chest. Testing of urine was positive for protein and blood. Urine microscopy showed > 100 erythrocytes per 106/l; the urine protein:creatinine ratio was 0.15 (normal range < 0.04), serum creatinine was 90 μmol/l (70-120 μmol/l), C reactive protein was 117 mg/l (0-6 mg/l), and the erythrocyte sedimentation rate was 32 mm/hour (1-20 mm/hour). A provisional diagnosis of Schönlein-Henoch purpura due to candesartan was made, and the medication was stopped. Serum immunoglobulin A concentration, however, was normal. The results of an autoantibody screen and testing for antineutrophil cytoplasmic antibodies were negative, complements were normal, and cryoglobulins were not detected. A skin biopsy showed lymphocytic vasculitis involving vessels in the papillary and mid-dermis, as well as spongiosis and moderate orthokeratosis. We believed the features to be consistent with a drug reaction. The rash and microscopic haematuria resolved completely within a week of stopping candesartan and C reactive protein concentration became normal three weeks after presentation, though proteinuria took 10 weeks to resolve.

    Irbesartan, another angiotensin II receptor antagonist, was the highest volume drug prescribed for hypertension in Australia on the pharmaceutical benefits scheme for the year ending December 2002. A major reason for the popularity of this class of drugs is their side effect profile, shown to be similar to that of placebo in double blind studies.1 Major side effects published in the literature, however, include hepatotoxicity, pancreatitis, angio-oedema, acute deterioration in renal function, and dysgeusia. Two cases of Schönlein-Henoch purpura have been described as being associated with therapy with losartan.2 3 Both had a similar presentation to the case described above, with purpuric rash, pedal oedema, microscopic haematuria, proteinuria, raised C reactive protein concentration, and rapid resolution when the drug was stopped. Both cases, however, were associated with raised serum IgA concentration and deposits in the dermal vessel walls on histology.

    From 1999 until November 2002, seven cases of rash were reported to the Adverse Drug Reaction Advisory Committee in Australia, in which candesartan was the sole possible agent responsible. No cases of nephritis have been reported to the committee to date. Similarly, the manufacturer of candesartan (AstraZeneca) has not received any reported cases of nephritis with candesartan. In conclusion, the angiotensin II receptor antagonists are a very well tolerated group of antihypertensive drugs, but they should be considered to be a potential cause of rash or acute nephritic syndrome in any patients presenting with those symptoms, regardless of how long they have been taking the drug.

    Footnotes

    • Funding None.

    • Competing interests None declared.

    References

    View Abstract